Using T3 and/or compounded bioidentical hormone cream
Extracted from an email communication from Dr. Glenn S. Rothfeld, M.D.
21 July 2014 (Bolding by HCS)
When looking for the reasons behind female hair loss, there are many different factors you have to consider. Hair loss can be triggered by harsh and toxic products that women often use in their hair that can cause thinning and follicle damage over time.
And certainly there are plenty of prescription drugs that have been linked to hair loss and thinning. The short list includes antibiotics, antidepressants, statins, proton pump inhibitors, immunosuppressant drugs and medicines to prevent blood clots. When I’m treating a female patient with hair loss, I always take a look at which medications she may be taking.
But, of course, the most common cause of hair loss among menopausal women is the hormone changes they experience. Estrogen plays a vital role in keeping hair full and strong. But as estrogen levels decrease during menopause — and hormones like testosterone become more dominant — you can experience hair loss.
And keep in mind that hair loss may just be the most visible sign of how hormonal changes are affecting your body. Low estrogen levels can weaken your bones and even affect your mood.
Thyroid is another hormone to look at when there is female pattern baldness. In many cases, I give a small dose of T3, the active form of thyroid, to help boost the metabolism of the hair follicles.
In some cases, I have a compounding pharmacist make up a penetrating cream with progesterone and T3 (the active form of thyroid hormone) and have that rubbed into the scalp nightly.
When dealing with something as serious as hormone replacement, it’s important to copy nature as closely as possible. That’s why I use bio-identical hormone replacement therapy, which uses hormones that have an identical molecular structure to what you produce in your own body.
Thanks for all the great questions I’ve been receiving. Remember, you can e-mail me your question directly at firstname.lastname@example.org
To Your Health,
Dr. Glenn S. Rothfeld, M.D.